Follow
Share

Mom’s neurologist has suggested that she could go off of her Dilantin but she is afraid of having seizures again. Is this a real concern or is it an unrealistic fear?

Find Care & Housing
If you want to experiment with lowering the dosage, just cut the current pill in half. I realize sometimes it can be impossible to cut some pills using a pill cutter. One can ruin a lot of pills :(

My veterinarian gave me a great idea when I needed to cut a cat's pill in half, use pet nail clippers. To my surprised, the clipper worked so much better than the regular pill cutters.
Helpful Answer (1)
Reply to freqflyer
Report

JoAnn,

Glad your gson was able to get it cheaper. She does do 3 months. She fills scripts at Walmart.
Helpful Answer (0)
Reply to NeedHelpWithMom
Report
JoAnn29 Mar 29, 2019
Is she looking at the cost for 3 months and not looking at it monthly.
Grandsons is cheaper by doing Express Scripts but not cheap.

When Mom was in the hospital, without my knowledge they stopped her Thyroid med. I wasn't made aware until she went to rehab and was told they chose not to continue it because the hospital stopped it. I called the hospital and found they stopped it because her lab work was normal. I told them the labwork was normal because she was on Medication!

Same here, she hasn't had a seizure because she is on medication for it. I can't see going cold turkey but lowering the dose would start weaning her off. If she has a seizure then increase the dose. If not, keep lowering the dose.
(1)
Report
Aura's are a sign one is coming on. My gson gets cold. He also has absent seizures. Have you ever noticed them with Mom? She would be just looking off in space for a few minutes and maybe not responsive?

If the doctor making this suggestion is not a neurologist I would do nothing until I talked with him. If Mom hasn't had blood work in a while it may be a good idea to have it done. Like I said, these meds can be toxic.
Helpful Answer (0)
Reply to JoAnn29
Report
NeedHelpWithMom Mar 28, 2019
JoAnn,

The doc is a neurologist that she has seen for years and years. I trust his opinion. She probably could try to go off of meds but she is so afraid that maybe it's best to leave it alone. She keeps complaining about the cost. Brand name drugs are more expensive but this particular drug is better being brand name. She does have lab work done on a regular basis.
(0)
Report
I have epilepsy and on medication. My neurologist an I tried to wean me off my epilepsy medication. My epilepsy laughed at that and I had a huge seizure, so nope, I can never be without my seizure medication. Is this doctor talking about just stopping the medication or weaning her off? Going off seizure medication is problematic, especially if she still drives.
Helpful Answer (2)
Reply to Evermore99
Report
NeedHelpWithMom Mar 28, 2019
Evermore99,

That's good to know. I suppose some people cannot ever go off of the meds. My mom doesn't drive. 93 with Parkinson's. She hasn't driven in years.
(0)
Report
See 2 more replies
Neurologist involvement with CT or MRI imaging is the best place to start....Further down the line the OP wrote that a non-neurologist suggested removal from Dilantin....Yet the Original post fails to mention the "nurse" discussing your mother's medications with your mother....It's ultimately her decision...it's always best to stay with the original Brand Named drug...Generics have a different chemical formulation. It's a real concern to stop taking something that has halted seizures. Halting Dilantin?? Isn't Dilantin part of a drug-class that is weaned down in dosages? Perhaps starting with a lower dosage, would be best...Since side-effects that she might be experiencing weren't posted. It's the patient's decision...I would guess ultimately, it's best to consult with her Neurologist...versus a home health care nurse...imaging will be her life-saver...Cost??? Import the drug from Canada universaldrugstore/com in Manitoba is where we obtain many legal fills of prescriptions.
Helpful Answer (0)
Reply to Screennamed
Report
NeedHelpWithMom Mar 28, 2019
Don’t know if she has side effects. She hasn’t mentioned any. Yes, supposedly this drug is different in generic form.
(0)
Report
See 1 more reply
NeedHelpWithMom, I can understand your Mom's concern about being taken off of Dilantin as it has been her "life line" for over 20 years. I would feel very uneasy if a doctor had recommended be taken off of something that I felt helped fend off medical situations.

Maybe the doctor could recommend a lessor dosage if your Mom feels comfortable doing that.
Helpful Answer (2)
Reply to freqflyer
Report
NeedHelpWithMom Mar 28, 2019
freqflyer ,

She is emotionally more comfortable taking it. For me, I’m sorry she has to pay a high price but I am glad that she hasn’t had a seizure in so many years.

This May sound like a dumb question but does lower dosage reflect in price? She complains about how much it cost.
(1)
Report
See 1 more reply
What I just read is that its used for epilepsy. My Gson suffers from epilepsy. His latest test shows his toxicity levels are high so the dr. adjusted his meds. Is this Moms problem? Why does Dr. feel the need to take her off. Is he trying something else?
Helpful Answer (2)
Reply to JoAnn29
Report
NeedHelpWithMom Mar 28, 2019
He said that since she hasn’t had a seizure in so long that she may not need it anymore. It’s brand name, expensive. She complains about price but doesn’t want to try and get off.

For some reason, if you start on brand name with this drug they don’t want to switch to generic.
(0)
Report
Oo-er, I don't like this question either!

Did your mother's neurologist go into how the withdrawal process might be managed? Presumably it wasn't just stop dead, don't bother taking this any more? I should ask the neurologist to explain in more detail and see if the explanation makes sense.

If the explanation makes *perfect* sense but your mother still isn't keen, you have two options from there: if the Dilantin is useless but harmless, continue it; if it's useless and a needless risk, ask the neurologist about the ethics of prescribing a placebo instead (do not do this on your own initiative).
Helpful Answer (3)
Reply to Countrymouse
Report
NeedHelpWithMom Mar 28, 2019
CM,

He only said she could try and go off of it. When mom said she was afraid of having seizures again then he dropped the subject. I don’t know if she would have to step down with the dosage first.

I do know others with the same doctor have gone off of the same medication without any issues.

Happened to be her home health nurse. She was discussing mom’s meds with and she said to mom
that she could most likely get off of her seizure meds.

Mom is afraid to. She says she cannot feel a seizure coming on. It’s so interesting. I know a woman who can tell when a seizure will happen. She sees auras. Everyone is different as far as symptoms go.
(0)
Report
This is a hard question to answer! The fact that mom has not had a seizure since 1996 could be due to the Dilantin. However there are people who stop taking meds and never have a seizure again. Then there are people who stop taking meds and start to have seizures again.

You really need to weigh the pros and cons on this one. But really no one can answer your question. I think you really need to talk and ask questions with her Neurological.

I am sorry that I couldn't be more help to you.

Hugs
Helpful Answer (3)
Reply to Shell38314
Report
NeedHelpWithMom Mar 28, 2019
No, you did help because it makes me feel like I should let it go. Yes, I would like her to be able to save the money, it is brand name but it might not be worth it for her peace of mind. She tends to worry more than she should. Thanks.
(0)
Report

Ask a Question

Subscribe to
Our Newsletter